Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

July 8, 2017Pittsylvania County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 8, 2017, 4:02 PM EDT for Pittsylvania County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 4:02 PM EDT (20:02 UTC)
Expired
Jul 8, 2017, 4:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS81 KRNK 082002
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT SAT JUL 8 2017

VAZ044-058-082030-
Halifax-Pittsylvania-
402 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA AND 
WEST CENTRAL HALIFAX COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Chalk Level,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
Mt Airy...
Ingram...
Java...
and Leda.

LAT...LON 3685 7944 3697 7924 3692 7896 3670 7920
TIME...MOT...LOC 2002Z 289DEG 21KT 3687 7927 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:35 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 8, 2:35 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
235 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will travel southeast across our region this
evening into tonight. Behind the front, expect cooler
temperatures and dry weather for tonight and Sunday. Mainly dry
weather is anticipated again Monday followed by a gradual
warming and moistening trend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...

An upper level trough will deepen across the Ohio Valley this
afternoon into Sunday. In response to the deepening upper level
trough, a cold front will travel east across our region this
afternoon into tonight, then it stalls Sunday along the Carolina
Coast. Moisture is expected to pool along the front resulting
scattered showers and thunderstorms this afternoon into this
evening. Storms will develop over the higher terrain and spread
eastward into the Piedmont. Shaped the evening into tonight ISC
pops towards a blend of HRRR and NAM. The SPC mesoscale
analysis showed deep layer moisture flux convergence along the
southern Blue ridge mountains. LIs at 18z were minus 2 to minus
4 and SBcapes were 1000 to 1500 j/kg across southern portions of
the forecast area. The SPC Day One convective outlook
highlights a marginal to slight risk across a large portion of
the forecast area. The slight risk is in the south from Darby in
Wilkes to MTV in Henry to Drakes Branch in Charlotte county.
The main threat is for stronger thunderstorms capable of
producing damaging wind gusts through the evening hours.

Behind the front, advection of cooler temperatures and drier air is
anticipated tonight. Added some patchy fog in the Greenbrier Valley
late tonight into Sunday morning.  Low temperatures tonight will
range from the lower 50s in the mountains to the mid 60s in the
Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough
digs into the mid-Atlantic and central Appalachians. To the
southeast, little to no significant effects expected from stalled
remnant frontal zone in the eastern Carolinas. Any early-morning
stratus or fog erodes quickly by mid Sunday morning. Plenty of
sunshine is welcomed for Sunday afternoon with high temperatures
from the lower 70s in the northwest mountains to the upper 80s in
the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...

Surface high pressure will be centered over the Mid Atlantic region
on Sunday night through Monday night. Moisture will be limited
during this time frame with surface dew points in the 50s and
precipitable water values between 0.5 and 0.75 inches. This high
fades and southwest low level winds around subtropical high take
over on Tuesday, increasing moisture across the area. Chance for
showers and thunderstorms remains confined north of I-64 and south
of I-40.

Stayed at or just below bias corrected MOS guidance for lows on
Sunday night, especially along the ridge in southeast West
Virginia and in the elevated valleys like Burkes Garden and
Mountain Lake.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Saturday...

More zonal pattern Tuesday night through Thursday at 500 MB
with the upper ridge across the southern half of the country.
Heights over the Mid Atlantic region rise to just over 590 dm by
Tuesday. 500 MB flow amplifies by next weekend with a strong
ridge again over the west and trofing in the east. Hot air mass
in the west builds east at the beginning of the week, reaching
southeast West Virginia, southwest Virginia and northwest North
Carolina on Tuesday. Models suggest enough synoptic support on
Friday for a more organized threat of showers and thunderstorms.
Not out of the question for a convective complex to impact the
region at some point next week as clusters of showers and
thunderstorms move along a front that will extend from the mid
Mississippi Valley to the Carolinas by Saturday morning.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...

Surface cold front will pass through the Mid-Atlantic Region
this afternoon into tonight with a wind shift from southwest to
northwest. Scattered MVFR convection will take place primarily
ahead of the front this afternoon into tonight. Showers and
thunderstorms will advance south and east into the piedmont of
NC and far eastern VA. The taf site with the best chance for a
thunderstorm is KDAN. Decided to add mention in taf because
storm could contain gusty winds. Kept VCTS in most taf locations
ahead of the front.

Cooler dryer air will move into the region tonight and Sunday
promoting VFR. Models suggest some potential for IFR fog in the
mountain valleys tonight. There is enough wind to hint fog
development. Elected to add mention of MVFR fog in KLWB where
the opportunity is greatest a few hours early Sunday. VFR
conditions will continue Sunday afternoon.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

A dry airmass will infiltrate the Mid-Atlantic region for the
latter half of the weekend as dry High Pressure builds across
the forecast area from the northwest. This will result in VFR
conditions Sunday night and Monday. Moisture will make a return
by the middle of the week with MVFR showers/storms and
potential for late night fog returning for Tuesday-Thursday.
The unsettled weather could hold on into the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 3:18 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
318 PM EDT Sat Jul 8 2017

NCZ003>006-019-020-VAZ032-043-044-058-059-091200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe storms this afternoon and evening.
The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will be near 100 degrees Wednesday afternoon.

Otherwise there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for strong to severe storms in southern
Virginia and northern North Carolina this afternoon and evening. The
main threat is isolated strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-WVZ043-044-507-508-091200-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 3:07 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT SAT JUL 8 2017

VAZ009-081930-
Smyth-
307 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Chilhowie,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Chilhowie...
Thomas Bridge...
Adwolf...
and Quarry.

LAT...LON 3689 8172 3681 8145 3668 8164 3679 8170
      3684 8175
TIME...MOT...LOC 1907Z 302DEG 19KT 3683 8169

DS
Special weather statement, Jul 8, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT SAT JUL 8 2017

VAZ044-058-082030-
Halifax-Pittsylvania-
402 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA AND
WEST CENTRAL HALIFAX COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Chalk Level,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
Mt Airy...
Ingram...
Java...
and Leda.

LAT...LON 3685 7944 3697 7924 3692 7896 3670 7920
TIME...MOT...LOC 2002Z 289DEG 21KT 3687 7927

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:07 PM EDTSpecial Weather StatementRNKSmyth23 min
Jul 8, 4:33 PM EDTSpecial Weather StatementRNKHalifax27 min
Jul 8, 4:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax43 min
Jul 8, 4:50 PM EDTSpecial Weather StatementRNKHalifax25 min
Jul 8, 4:56 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Jul 8, 5:04 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax56 min
Jul 8, 5:30 PM EDTSpecial Weather StatementRNKCity of Danville30 min
Jul 8, 5:34 PM EDTSpecial Weather StatementRNKHalifax26 min
Jul 8, 5:38 PM EDTSpecial Weather StatementRNKHalifax37 min
Jul 8, 5:56 PM EDTSpecial Weather StatementRNKCity of Danville34 min
Jul 8, 6:11 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville49 min
Jul 8, 6:39 PM EDTSevere Thunderstorm WarningRNKHalifax40 min
Jul 8, 6:54 PM EDTSpecial Weather StatementRNKRockingham36 min
Jul 8, 7:08 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham67 min
Jul 8, 7:16 PM EDTSpecial Weather StatementRNKCaswell29 min
Jul 8, 7:51 PM EDTSpecial Weather StatementRNKCaswell24 min
Jul 7, 10:33 PM EDTSpecial Weather StatementRNKGreenbrier, Mercer, Monroe, Summers57 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.